A fit and healthy young man died following a "perfect storm" of a reaction to sports supplements and ibuprofen, causing him to collapse as he ran a marathon, a coroner has concluded.
Sam Harper Brighouse, 23, fell ill around 16 miles into the Brighton Marathon on April 14.
The biology graduate of Forest Hill, south-east London, embarked on the 26-mile running challenge to raise money for the Arms Around The Child charity which supports Aids orphans.
Brighton and Hove Coroner Veronica Hamilton-Deeley ruled that Mr Harper Brighouse died of bowel ischaemia and a gastro-intestinal haemorrhage.
Cause of death was contributed to by an "idiosyncratic reaction" to hyperthermia, dehydration, endurance exertion, hyperosmolar sports supplements and ibuprofen, she said.
He took two or four ibuprofen tablets during the race as well as the sports supplements, the inquest heard.
The coroner said that at the time of his death his potassium levels were three times the normal level which caused his heart to stop.
Bowel ischaemia can lead to a 75% loss of blood flow to the bowel, the inquest heard.
The coroner said: "From the point of his collapse there was nothing that could have been done to help Sam."
The inquest heard that he also used an inhaler for asthma but the coroner ruled that this did not contribute to his death.
Describing his body's reaction, the coroner said it was a "perfect storm" situation.
"There is no evidence that any other death has occurred in the same circumstances as Sam's did."
Recording a verdict of misadventure, she said: "Sam died as a result of a combination of complications arising on a background of endurance sport. This combination has never been recorded before and may never be recorded again.
"Sam was unique in life and he remains unique in his death. His intent was to undertake to run the Brighton Marathon and prepared entirely sensibly. He didn't indulge in any risky behaviour. The products he used to support him were recognised and recommended.
"Everything that Sam did was entirely appropriate and yet events took an unexpected and unintended turn which led to his death. This is a definition of misadventure."
Speaking after the inquest, Mr Harper Brighouse's family called on marathon runners to be careful when taking sports supplements.
"We would like to thank all the people who attended to Sam after he collapsed. He was cared for by extraordinarily kind, compassionate people who could not have done more or tried harder to keep him alive," his uncle, Robert Brighouse, said.
"Sam's death was described by the coroner as extraordinarily rare, but it is a tragic reminder that participation in any endurance event and taking gels and analgesics to help you get through it carry a level of risk, no matter how fit you are or how hard you train.
"The endurance sports industry is still relatively new and we are all still learning about how the body copes and reacts to what we put it through and feed it.
"We would urge all those involved in the industry to do what they can to ensure that everyone who participates does so knowing what they need to do and take to make the experience unforgettable for all the right reasons."
A spokesman for Brighton Marathon said: "The Grounded Events Company, organisers of the Brighton Marathon, would like to extend their sincerest condolences to the family of Sam Harper Brighouse who collapsed during the race this year.
"We are all saddened by Sam's death and our sympathies are with Sam's family and friends.
"At the conclusion to the inquest, it is clear that Sam received immediate expert help of the highest quality from our medical team following his collapse but, unfortunately, nothing could be done to save him as his condition was irreversible."
See the latest news headlines from The Argus:
- Enough is enough - end this train misery
- Thug who ran down PC caught playing X-Box Live under 'Cop Killer' profile
- Brighton's top cop to leave city
- Training could save lives, family plea after death of son in plane crash
- Bishops seek end to 'circle of blame' in Southern Railway dispute